Skip to Content
Authors de Meijer VE, Kalish BT, Meisel JA, Le HD, Puder M
Author Profile(s)
Journal JPEN J Parenter Enteral Nutr Volume: 37 Issue: 2 Pages: 268-73
Publish Date 2013 Mar
PubMed ID 22714592
Abstract

Paracetamol (APAP) hepatotoxicity remains the leading cause of drug-induced liver failure. Fish oil, which contains ω-3 fatty acids, has demonstrated therapeutic efficacy in several models of liver disease. Evidence for its use in APAP intoxication, however, is conflicting. The effects of fish oil supplementation on APAP-induced liver failure were investigated.Ten C57BL6/J mice were fed a diet based on menhaden fish oil (MEN) or soybean oil (SOY) for 3 weeks followed by APAP intoxication. In a second experiment, the prefeeding period was reduced to 5 days. In a third experiment, 10 mice received the study diets for 3 weeks, after which they received chronic, low-dose APAP administration for another 4 weeks. Finally, 10 mice received oral parenteral nutrition supplemented with either intravenous (IV) soybean-based or fish oil-based lipid emulsion for 19 days, followed by APAP intoxication.The extent of hepatocellular necrosis (3.8 ± 0.2 vs 2.8 ± 0.2; P = .021) and serum alanine aminotransferase values (2807 ± 785 vs 554 ± 141 IU/L; P = .048) were significantly elevated in mice fed a MEN diet compared with SOY-diet fed controls. Long-term, low-dose APAP administration did not lead to liver injury irrespective of study diet. Pretreatment with soybean- or fish oil-based IV lipid emulsions followed by APAP intoxication demonstrated no significant differences in hepatic injury between groups.Within therapeutic ranges, APAP is harmless to the liver irrespective of dietary fat composition. IV use of fish oil did not increase APAP-induced hepatotoxicity, but animals fed a fish oil-based diet were more susceptible, rather than resistant, to APAP-induced hepatotoxicity.

webmaster@surgery.wisc.edu Copyright © 2016 The Board of Regents of the University of Wisconsin System